Illinois, 2011

Heat in Illinois, July 27 to 29, 2011

July 27 to 29, 2011 · NWS PAH · 19 events in 19 counties and zones

A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a few days of high heat and humidity.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a few days of high heat and humidity. The peak heat index at Carbondale was 106 degrees on the 27th and 28th, and 103 on the 29th. The peak heat index at Harrisburg was 105 on all three days. Actual air temperatures were highest on the 28th, when the high at Carbondale was 97 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:40 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 5:40 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 AM CDT WED JUL 27 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.DISCUSSION...
TOUGH CALL TODAY ON ADVISORY CRITERIA OR NOT AND THEN WHAT ABOUT
THURSDAY.

GENERALLY CLEAR SKIES ACROSS THE AREA WITH LOTS OF CLOUDS OVER THE
NORTHERN PLAINS. AS THESE CLOUDS HEAD SOUTHEAST...THEY WILL
ENCOUNTER MORE DRY AIR AND SHOULD NOT HAMPER TEMPERATURES TODAY.
VISIBILITIES ARE DOING BETTER TODAY THAN YESTERDAY AND FOG SHOULD
BE LESS PREVALENT.

DEW POINTS WERE VERY DIFFICULT FOR TODAY AND TOMORROW. THE
QUESTION IS MIXING AND HOW MUCH. WINDS WILL BE LIGHT THROUGH THE
MIXING LAYER AGAIN TODAY. WE MIXED DOWN PRETTY LOW DEW POINTS
YESTERDAY AND SO THE QUESTION IS WILL THIS HAPPEN AGAIN TODAY.

WE SHOULD BE A DEGREE OR TWO WARMER IN MOST AREAS AND THIS SHOULD
HELP PUSH SOME AREAS TO OR ABOVE THE 105 MARK FOR A COUPLE OF
HOURS THIS AFTERNOON FOR AREAS ALONG AND WEST OF I-57/I-55. IF WE
HIT IT TODAY...THEN WE SHOULD AGAIN TOMORROW. SO ISSUED THE
ADVISORY THROUGH THURSDAY IN THOSE AREAS. AN SPS WILL BE ISSUED
FOR THE REST OF THE AREAS WITH HEAT INDICES EXPECTED TO BE
100-105.

IN THE LARGE PICTURE...THE UPPER LEVEL RIDGE WILL BE STRONGEST
TODAY AND TOMORROW. BY FRIDAY A WEAKNESS DEVELOPS OVER THE LOWER
OHIO VALLEY AND THIS SHOULD ALLOW FOR A FEW THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON. SOME WEAK CONVERGENCE SEEN ON GFS
AND ECMWF OVERNIGHT FRIDAY AT 850 SO STORMS MAY CONTINUE ON AND
OFF THROUGH THE NIGHT. CHANCES CONTINUE THROUGH SUNDAY UNTIL A
WEAK BOUNDARY MOVES THROUGH THE REGION.

USED A COMBINATION OF MAINLY CONSMOS AND THE WMODEL.

&&

.AVIATION...
VSBYS HAVE BEEN BOUNCING AGAIN TONIGHT BETWEEN MVFR...IFR AND
LIFR. IN TAFS HAVE QUICKLY BROUGHT IFR/LIFR TO MVFR AND EVENTUALLY
VFR BY 14Z. CI PUSHING SOUTH FROM A COMPLEX IN THE NORTHERN
MISSISSIPPI VALLEY WILL CONTINUE TO THIN OUT AS THEY APPROACH THE
REGION. ALSO EXPECT A FEW CU TO FORM IN THE LATE MORNING AND
AFTERNOON...DISSIPATING THIS EVENING. WINDS WILL BE LIGHT AND
GENERALLY OUT OF THE SOUTH TODAY. DESPITE SOME MIXING TODAY...A CALM
WIND TONIGHT COMBINED WITH A CLEAR SKY WILL AID IN THE FORMATION OF
PATCHY DENSE FOG FOR YET ANOTHER NIGHT. HAVE PUT MVFR VSBYS AFTER
04Z FOR NOW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THURSDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THURSDAY FOR
     FRANKLIN-JACKSON-JEFFERSON-PERRY IL.

IN...NONE.
&&

PS/ML
Hazardous weather outlook, Jul 27, 3:58 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CDT WED JUL 27 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR AREAS
GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID MISSOURI
LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY REMAINS IN EFFECT UNTIL AT LEAST THURSDAY FOR
AREAS GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID
MISSOURI LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS.

HEAT INDEX VALUES ACROSS THE REST OF THE AREA MAY REACH 105 FOR A
FEW HOURS THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARD. ORGANIZED SEVERE WEATHER
IS NOT EXPECTED...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Massac

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Pope

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Union

When
July 27, 12:00 PM CST to July 28, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Perry

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Saline

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 27, 12:00 PM CST to July 29, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318941, 318942, 318943, 318944, 318945, 318946, 318947, 318948, 318949, 318950, 318951, 318952, 318953, 318954, 318955, 318956, 318957, 318958, 318959.